Alert archive / Montana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 162, NWS Great Falls, MT

September 14, 2025Broadwater County, Jefferson County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Sep 14, 2025, 7:32 PM MDT for Broadwater County, Jefferson County, Lewis and Clark County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2025, 7:32 PM MDT (01:32 UTC)
Expired
Sep 14, 2025, 8:15 PM MDT
In force
43 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broadwater County, MT, Jefferson County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 113 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 5:47 PM MDT, 1 hour 45 minutes earlier. Its key messages:

  • Showers and thunderstorms will affect Southwestern Montana this afternoon through this evening.
  • Tonight through Tuesday there will be widespread showers and thunderstorms.
  • It will be warm today with temperatures cooling down through the middle of the week.
Area forecast discussion, Sep 14, 5:47 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
547 PM MDT Sun Sep 14 2025

Aviation Section Updated.

.KEY MESSAGES...

 - Showers and thunderstorms will affect Southwestern Montana this
   afternoon through this evening.

 - Tonight through Tuesday there will be widespread showers and thunderstorms.

 - It will be warm today with temperatures cooling down through
   the middle of the week.

&&

.DISCUSSION...
 - Meteorological Overview:

This afternoon there is a weak upper-level shortwave over North-
central, Central, and Southwestern Montana before an upper-level
trough associated with a surface cold front begins to move over the
area this evening. Until this evening across North-central, Central,
and Southwestern Montana it will be warm and mostly dry. Late
this afternoon through this evening isolated showers and
thunderstorms will affect Southwestern Montana. Showers will
increase in coverage across North-central, Central, and
Southwestern Montana tonight. On Monday the upper-level trough
remains over the area. This combined with the surface cold front
will cool temperatures down to slightly below seasonal averages
on Monday. On Monday there will be widespread showers across
North-central, Central, and Southwestern Montana. Monday
afternoon and evening there will also be isolated thunderstorms
across the area.

On Tuesday the upper-level trough remains over North-central,
Central, and Southwestern Montana. This will bring showers to the
area with about seasonal averages for temperatures. The showers will
move out of North-central, Central, and Southwestern Montana by
Tuesday evening. On Wednesday an upper-level ridge builds in over
North-central, Central, and Southwestern Montana. This will bring
dry weather with temperatures warming up across the area. On
Thursday the upper-level ridge remains over North-central, Central
and Southwestern Montana which will keep the dry and warm weather
for the area on Thursday. Friday through Saturday an upper-level
trough will move over North-central, Central, and Southwestern
Montana which will bring cooler temperatures and precipitation
chances to the area. -IG

 - Forecast Confidence & Scenarios:

On Monday there is a 15 - 30% chance for thunderstorms across North-
central Montana and a 25 - 45% chance for thunderstorms in
Central and Southwestern Montana with the highest probabilities in
Southwestern Montana. On Tuesday there is a 15 - 30% chance for
thunderstorms in Judith Basin, Fergus, Meagher, and Gallatin
Counties. On Monday there is a 20 - 50% chance for a quarter inch
of rain across North-central, Central, and Southwestern Montana
along and south of a Cut Bank to Lewistown line. On Tuesday there
is a 20 - 50% chance for a quarter inch of rain across North-
central, Central, and Southwestern Montana south of the Hi-Line
east of I-15. -IG

The Friday into the weekend timeframe is where the greatest
uncertainty lies. The difference between reasonable low-end and high-
end (10th to 90th percentile) high temperatures Friday and Saturday
is more than 20 degrees in many locations. Weaker/non-existant
troughing would favor the warmer solution, while a more robust, non
splitting trough would favor the cooler scenario. -AM

&&

.AVIATION...
15/00Z TAF Period.

Main concern will be showers/thunderstorms this evening over the
western portions of the CWA. The storms will generally stay west
of a Great Falls to Bozeman line. Some storms will produce strong
wind gusts. Expect scattered storms after 06z, with showers
developing towards 12z over Southwest MT. The showers will
continue over Southwest MT, including the West Yellowstone area
all day on Monday. Mountains/passes will be obscured at times
through the period, especially over Southwest MT. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  72  52  73 /  40  40  70  20
CTB  51  67  49  73 /  20  50  40  10
HLN  51  69  50  73 /  50  60  50  30
BZN  45  68  45  68 /  30  60  40  30
WYS  35  60  32  62 /  30  60  30  20
DLN  42  63  40  68 /  50  60  20  10
HVR  54  76  52  77 /  10  20  40  20
LWT  49  71  49  69 /  20  40  70  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Sep 14, 5:44 PM MDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
544 PM MDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Non-Tstm Wnd Gst 6 SE Jackson            45.32N 113.31W
09/14/2025  M51 MPH          Beaverhead         MT   Mesonet

            Mesonet station MTBHP Big Hole Pass (MT
            DOT).

&&

Brusda
Special weather statement, Sep 14, 6:28 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
628 PM MDT Sun Sep 14 2025

MTZ322-324-325-328>330-150130-
Madison River Valley MT-Elkhorn and Boulder Mountains MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Missouri Headwaters MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
628 PM MDT Sun Sep 14 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BROADWATER...NORTHERN
MADISON...JEFFERSON AND WEST CENTRAL GALLATIN COUNTIES THROUGH 730 PM
MDT...

At 626 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Silver Bow to near Twin
Bridges to 6 miles northwest of Alder. Movement was northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boulder, Sheridan, Virginia City, Whitehall, Ennis, Twin Bridges,
Alder, Pony, Silver Star, Harrison, Basin, Norris, Mcallister,
Laurin, Waterloo, Cardwell, Lewis And Clark Caverns State Park, Elk
Park, Jeffers, and Willow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4502 11231 4537 11239 4563 11267 4570 11253
      4576 11250 4575 11219 4585 11243 4591 11241
      4608 11246 4618 11251 4617 11256 4623 11260
      4633 11254 4633 11246 4642 11231 4588 11163
      4574 11155 4531 11171
TIME...MOT...LOC 0026Z 222DEG 28KT 4591 11275 4559 11233 4549 11223
4540 11218 4512 11221

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Sep 14, 6:50 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
650 PM MDT Sun Sep 14 2025

MTZ307-308-315-316-320-150145-
Southern Rocky Mountain Front MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
650 PM MDT Sun Sep 14 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LEWIS AND CLARK COUNTY
THROUGH 745 PM MDT...

At 650 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Seeley Lake to 14 miles
southwest of Lincoln to 17 miles east of Garrison. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lincoln, Wolf Creek, Marysville, Canyon Creek, Bean Lake, and Craig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4760 11305 4729 11230 4704 11181 4695 11181
      4661 11230 4666 11233 4666 11242 4670 11242
      4670 11253 4684 11254 4683 11279 4717 11279
      4718 11306 4748 11306 4751 11312
TIME...MOT...LOC 0050Z 218DEG 34KT 4705 11337 4680 11288 4661 11248

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Local storm report, Sep 14, 7:19 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
719 PM MDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     1 ESE Wise River        45.79N 112.94W
09/14/2025  M50 MPH          Beaverhead         MT   Mesonet

            Mesonet station WRSM8 Wise River. Time of
            event is estimated.

&&

Brusda
Local storm report, Sep 14, 7:20 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
720 PM MDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Gst     11 W Helena             46.58N 112.25W
09/14/2025  M55 MPH          Lewis and Clark    MT   Trained Spotter

            55 mph wind gust.

&&

Brusda
Special weather statement, Sep 14, 7:20 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
720 PM MDT Sun Sep 14 2025

MTZ315-316-319-320-322>324-326-330-150200-
Helena Valley MT-Elkhorn and Boulder Mountains MT-
Missouri Headwaters MT-Big Belt, Bridger and Castle Mountains MT-
Upper Blackfoot and MacDonald Pass MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Canyon Ferry Area MT-Gates of the Mountains MT-Gallatin Valley MT-
720 PM MDT Sun Sep 14 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEWIS AND CLARK...
BROADWATER...NORTHERN MADISON...JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES THROUGH 800 PM MDT...

At 720 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Helena to 14 miles east of
Boulder to 8 miles north of Harrison. Movement was northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Helena, Townsend, Boulder, East Helena, Three Forks, Montana City,
Basin, Toston, York, Rimini, Alhambra, Spring Meadow Lake State Park,
Corbin, Austin, Missouri Headwaters State Park, Cardwell, Winston,
Radersburg, Silos, and Clancy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4645 11231 4662 11230 4689 11180 4650 11133
      4587 11133 4570 11195 4640 11234
TIME...MOT...LOC 0120Z 236DEG 25KT 4661 11221 4629 11182 4582 11181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:28 PM MDTSpecial Weather StatementTFXJefferson, Madison62 min
Sep 14, 6:50 PM MDTSpecial Weather StatementTFXLewis and Clark55 min
Sep 14, 7:00 PM MDTSevere Thunderstorm WarningTFXLewis and Clark60 min
Sep 14, 7:20 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson40 min
Sep 14, 7:53 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Meagher52 min
Sep 14, 7:57 PM MDTSpecial Weather StatementTFXCascade48 min
Sep 14, 8:06 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Sep 14, 8:12 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher63 min
Sep 14, 8:33 PM MDTSpecial Weather StatementTFXPark27 min
Sep 14, 8:39 PM MDTSpecial Weather StatementTFXMeagher51 min
Sep 14, 8:52 PM MDTSpecial Weather StatementTFXTeton38 min
Sep 14, 9:13 PM MDTSpecial Weather StatementTFXCascade47 min
Sep 14, 9:54 PM MDTSpecial Weather StatementTFXChouteau51 min
Sep 15, 6:15 AM MDTDense Fog AdvisoryTFXLewis and Clark110 min
Sep 15, 4:53 PM MDTAreal Flood AdvisoryTFXCascade3 hr
Sep 15, 5:29 PM MDTAreal Flood AdvisoryTFXCascade3 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.